Virginia, 2024Flash Flooding in Virginia, September 18, 2024
September 18, 2024 · NWS AKQ · 9 events in 3 counties and zones
A mesolow formed over southeastern Virginia on September 18. This feature, along with tropical moisture from the remnants of Potential Tropical Cyclone Eight, allowed for nearly stationary storms which produced very heavy and efficient rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesolow formed over southeastern Virginia on September 18. This feature, along with tropical moisture from the remnants of Potential Tropical Cyclone Eight, allowed for nearly stationary storms which produced very heavy and efficient rainfall. Several instances of flash flooding were reported across a relatively localized portion of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 18, 9:36 AM EST, 4 hours 31 minutes earlier.
Area forecast discussion, Sep 18, 9:36 AM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1036 AM EDT Wed Sep 18 2024
.SYNOPSIS...
Low pressure located over the Carolinas will weaken today, and
will move offshore tomorrow into Friday. A backdoor cold front
potentially drops back south across the region Friday night
through Saturday. High pressure builds north of the area this
weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Wednesday...
Key Messages:
- Additional showers today, with a few storms possible over
southern sections. Any showers bringing the potential for
locally heavy rainfall.
Latest analysis reveals the remnant low of PTC8 weakening over
the west-central portion of SC. To the east, weak secondary low
pressure continues to develop offshore. Meanwhile, ~1022mb high
pressure remains centered off the New England coast.
Only minor changes to the going forecast for the afternoon. Low
pressure will continue to weaken as it moves gradually to the
northwest and the coastal low takes shape offshore. Remaining
unsettled day, with scattered showers, and potentially a few
thunderstorms across the southern half of the area where some
clearing will ensue through mid-afternoon. Given the low to the
south, deep layer moisture and some weak forcing for ascent
along the occluded front lifting north, a few showers could
produce locally heavy rainfall. WPC continues to highlight much
of the central and eastern VA area in a Day 1 Marginal ERO.
Mostly cloudy to overcast skies throughout the day, though
thinning clouds could provide for some opaque sunshine across
southern VA and NE NC (mainly US-58 southward). Temperatures
today will range from the lower 70s across the NW, to the lower
80s SE.
Rain chances quickly decrease with loss of heating and taper
down further overnight, with only a slight chance for an
isolated shower. Low-level moisture along the front likely
portends another night of fog and/or low clouds late tonight and
overnight. Lows tonight drop back into the lower 60s NW to
upper 60s SE.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 330 AM EDT Wednesday...
Key Messages:
- Decreasing rain chances Thursday and Friday
As the coastal low lifts further to the NE on Thursday, expect a
drier day compared to today with even some partial clearing
(especially west) late in the day. Still, isolated to scattered
afternoon showers or storms will be possible, with the best chances
across far southern Virginia into northeast North Carolina (30-40%
PoPs). High temperatures on Thursday will generally be in the upper
70s area-wide and low temperatures will range from the upper 50s to
lower 60s. Sunshine returns Friday with temperatures warming into
the upper 70s to around 80. A backdoor cold front pushes south into
the area later Friday into Friday night, bringing a slight chance
for an afternoon shower (mainly across the MD Eastern Shore). Low
temperatures Friday night range from the upper 50s to the lower 60s.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 AM EDT Wednesday...
Key Messages:
- Drier and cooler weather arrives this weekend into early next
week.
Aloft, a tall upper level ridge builds well into Canada and
Greenland with an upper level trough along the East Coast this
weekend into early next week. At the surface, low pressure lingers
off the Mid Atlantic coastline through the weekend, gradually
shifting south Sunday into early next week. Meanwhile, high pressure
remains centered in Quebec through Saturday before dropping south
into New England by Monday. Cooler weather is expected by Sunday and
especially Monday, with highs only in the low to mid 70s. Overnight
lows will generally be in the 50s away from the coast. Given the low
off the coast, coastal areas can expect breezy conditions with gusts
to 25-30 mph this weekend into Monday along with greater cloud cover
and humidity. Additionally, cannot rule out a few isolated showers
along the coast (15-25% PoPs).
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EDT Wednesday...
Widespread IFR to LIFR CIGs continue across the region this
morning. IFR CIGs likely try to hang on during much of the
daytime hours, with ECG having the best potential to see a
brief window of MVFR CIGs this afternoon. Additional showers
develop this morning through this afternoon, leading to the
potential for MVFR to IFR VSBY restrictions under any heavier
showers. Winds average 5-10 knots out of the NE through the
period. IFR to LIFR CIGs redevelop tonight and are expected for
the remainder of the forecast period.
Outlook: Sub-VFR CIGs likely stick around into early Thursday
afternoon, before a potential improvement late. Gradually
improving conditions are then expected on Friday and Saturday.
&&
.MARINE...
As of 345 AM EDT Wednesday...
Key Messages:
- Small Craft Advisories linger into the evening for the
coastal waters due to elevated seas.
- Another round of Small Craft Advisory conditions appears
increasingly likely this weekend into early next week.
A weak area of secondary low pressure is forming along the SE coast
this morning while high pressure remains anchored to the N. Winds
remain onshore, but a relaxing pressure gradient has allowed for
diminishing winds overnight. Latest obs indicate winds generally at
10-15kt. Seas are slow to diminish given onshore flow. Early morning
buoy obs show 5-6ft seas. Remaining SCAs in the bay will be allowed
to expire early this morning. Low pressure will shift the NE through
this evening as high pressure wedges in behind it. Winds will shift
to the NE this morning, remaining breezy over the upper bay and
northern coastal waters at ~15kt. Elsewhere, winds will be 10-15kt
today. Seas S of Cape Charles Light should drop back to 3-4ft this
afternoon, allowing the SCA there to end. Northern waters will be
slower to diminish, so SCAs will likely last into late tonight.
Winds shift to the N at 5-10kt across all waters overnight. These
conditions continue through Thurs evening as low pressure lingers
offshore Thurs and high pressure remains overhead. SCAs may have to
be extended for the northernmost zones for 5ft seas. However, it
looks marginal so far with 5ft seas only hanging on out near 20nm.
The offshore low looks to stick around through at least half the
weekend with high pressure wedged in behind it. Northerly winds
continue Fri, becoming at little breezier at 10-15kt by the
afternoon. SCAs are likely to return for at least northern coastal
waters Fri afternoon as seas build back toward 5-6ft. Low pressure
potentially retrogrades slightly Sat, leading to a tighter pressure
gradient and higher winds. NE winds increase to 15-25kt Sat (highest
over northern waters). Hazardous marine conditions likely continue
through Sun.
&&
.TIDES/COASTAL FLOODING...
As of 350 AM EDT Wednesday...
Astronomical tides will continue to increase with the approach
of the next full moon. Higher astro tides along with prolonged
onshore flow will lead to nuisance to low- end minor tidal
flooding across much of the area along the bay and tidal rivers
through the end of the week. Have extended CF Advisories
through the morning high tide cycle tonight for much of the bay,
and adjacent tributaries. Have also extended the coastal flood
statement for the Eastern Shore given levels hitting minor flood
thresholds at Bishop's Head, but remaining under flood
thresholds other nearby sites.
Additional advisories/extension of Advisories will likely be
needed through the end of the week and into the weekend due to
extended periods of onshore flow and high astro tides. Low end
moderate flooding is possible at particularly vulnerable spots
(Bishop's Head, Oyster), but otherwise staying within minor
flood thresholds so far. However, a building flood tide
Saturday into Saturday night does bring the potential for tide
levels reaching moderate Coastal Flood Thresholds (best chances
northern coastal zones and lower bay) for tide cycles over the
upcoming weekend.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Coastal Flood Advisory until 5 PM EDT this afternoon for
VAZ075-077.
Coastal Flood Advisory until 2 PM EDT this afternoon for
VAZ076-078-085-522.
Coastal Flood Advisory until 11 AM EDT this morning for VAZ084-
086-089-090-093-095>100-523>525.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ650.
Small Craft Advisory until 1 AM EDT Thursday for ANZ652-654.
Small Craft Advisory until 1 PM EDT this afternoon for ANZ656-
658.
&&
SYNOPSIS...AJB
NEAR TERM...AJB/MAM
SHORT TERM...AJB
LONG TERM...AJB/RMM
AVIATION...AJB
MARINE...AM
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 18, 3:14 AM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
414 AM EDT Wed Sep 18 2024
MDZ021>024-NCZ012>017-030>032-VAZ060-065-066-190815-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Prince Edward-Mecklenburg-Lunenburg-
414 AM EDT Wed Sep 18 2024
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-100-190815-
Accomack-Northampton-
414 AM EDT Wed Sep 18 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
HIGH RIP CURRENT RISK.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-NCZ102-190815-
Maryland Beaches-Eastern Currituck-
414 AM EDT Wed Sep 18 2024
...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland and
northeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ048-061-062-064-067>069-079>083-087-088-092-509>521-190815-
Fluvanna-Cumberland-Goochland-Caroline-Nottoway-Amelia-Powhatan-
Brunswick-Dinwiddie-Prince George-Charles City-New Kent-Greensville-
Sussex-Southampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-
414 AM EDT Wed Sep 18 2024
This Hazardous Weather Outlook is for central Virginia, east
central Virginia, north central Virginia, south central Virginia
and southeast Virginia.
.DAY ONE...Today and tonight.
There is a Marginal Risk of Excessive Rainfall today. Heavy rain may
lead to instances of isolated flooding, especially in urban or poor
drainage areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-190815-
Virginia Beach-
414 AM EDT Wed Sep 18 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
HIGH RIP CURRENT RISK.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ084-086-089-090-093-095>097-523>525-190815-
Gloucester-Mathews-Surry-James City-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-York-Newport News-Hampton/Poquoson-
414 AM EDT Wed Sep 18 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ076-078-085-522-190815-
Richmond-Lancaster-Middlesex-Eastern Essex-
414 AM EDT Wed Sep 18 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075-077-190815-
Westmoreland-Northumberland-
414 AM EDT Wed Sep 18 2024
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
This Hazardous Weather Outlook is for east central Virginia and
eastern Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Prince George
- When
- September 18, 2:07 PM EST
- Where
- Prince George County, 2.38 mi SSE of Templeton to 2.45 mi SSE of Templeton
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.038, -77.313
An NWS employee reported culverts overwhelmed by the heavy rain with a small portion of a gravel driveway partially washed out by the water flowing across it. The water also rose to and was surrounding an electrical box. Standing water was noted in several neighborhood yards along Log Road.
Flash Flood, Sussex
- When
- September 18, 3:15 PM EST
- Where
- Sussex County, 2.15 mi NNE of Booker to 2.2 mi NNE of Booker
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.960, -77.270
The Sussex County Police Department reported flooding along Courthouse Road.
Flash Flood, Sussex
- When
- September 18, 3:15 PM EST
- Where
- Sussex County, 6.1 mi W of Newville to 5.96 mi N of Booker
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.019, -77.281
Flooding was reported by the Sussex County Police Department on Virginia 35 near Cabin Point Road. An NWS employee confirmed water flowing over the road.
Flash Flood, Surry
- When
- September 18, 4:04 PM EST
- Where
- Surry County, 1.49 mi NNW of Dendron to 1.56 mi NNW of Dendron
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.070, -76.960
The 911 call center reported flooding across Carsley Road about two miles off of Rolfe Highway.
Flash Flood, Sussex
- When
- September 18, 4:20 PM EST
- Where
- Sussex County, 3.19 mi NNW of Booker to 3.05 mi NNW of Booker
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.971, -77.306
VDOT reported that Cabin Stick Road was closed due to flooding at the intersection with Bethel Church Road.
Flash Flood, Sussex
- When
- September 18, 4:34 PM EST
- Where
- Sussex County, 3.45 mi N of West Hope to 3.46 mi N of West Hope
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.970, -77.320
VDOT reported that Cabin Stick Road was closed due to flooding at the intersection with Railroad Bed Road.
Flash Flood, Sussex
- When
- September 18, 4:36 PM EST
- Where
- Sussex County, 5.8 mi NE of Stony Creek to 5.43 mi NE of Stony Creek
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.009, -77.325
VDOT reported that Railroad Bed Road was closed due to flooding at the intersection with Cabin Point Road.
Flash Flood, Surry
- When
- September 18, 5:44 PM EST
- Where
- Surry County, 5.12 mi S of Dendron to 5.25 mi S of Dendron
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.977, -76.963
VDOT reported that Rocky Hock Road was closed due to flooding near the Surry County and Sussex County border.
Flash Flood, Surry
- When
- September 18, 5:52 PM EST
- Where
- Surry County, 4.84 mi S of Dendron to 5.03 mi S of Dendron
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 36.980, -76.950
VDOT reported that White Marsh Road was closed due to flooding near Southampton Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, September 18, 20241 death · $50,000 · 2 events
- Flash Flood in Hawaii, September 18, 2024$1.0 million · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20246 events
- High Wind in Montana, September 18, 202455 kt wind · 4 events
- Heavy Rain in Nevada, September 18 to 19, 20244 events
- High Wind in Wyoming, September 18, 202471 kt wind · 3 events
- High Wind in South Dakota, September 18, 202462 kt wind · 3 events
- Heavy Rain in California, September 18 to 19, 20243 events
- Flood and Damaging Winds in Florida, September 18, 202450 kt wind · 3 events
- Flood and High Wind in Montana, September 18, 202458 kt wind · 2 events
- Hail and Damaging Wind in Kansas, September 18, 20241.25 in hail · 2 events
- Hail in North Dakota, September 18, 20241.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216526, 1216503, 1216507, 1216505, 1216508, 1216510, 1216509, 1216511, 1216512.